Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 57, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 8:23 PM MDT for Bernalillo County, Sandoval County, New Mexico. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 8:23 PM MDT (02:23 UTC)
- Expired
- Jul 23, 2018, 9:12 PM MDT
- In force
- 49 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bernalillo County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 25 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:21 PM MDT | FLASH FLOOD | 6 Ne Rio Rancho, NM | PASEO DEL VOLCAN AT US 550 CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3243 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137
WGUS55 KABQ 240223
FFWABQ
NMC001-043-240445-
/O.NEW.KABQ.FF.W.0057.180724T0223Z-180724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
823 PM MDT MON JUL 23 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
South central Sandoval County in north central New Mexico...
Bernalillo County in central New Mexico...
* Until 1045 PM MDT.
* At 821 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos De
Albuquerque, Cabezon, Coronado State Monument, Vista Hills, Sandia
Pueblo and Paradise Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
Arroyos, streams and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.
&&
LAT...LON 3532 10640 3504 10647 3504 10675 3526 10676
3534 10659
$$
331 follow-up statement
635
WGUS75 KABQ 240312
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
912 PM MDT MON JUL 23 2018
NMC001-043-240322-
/O.CAN.KABQ.FF.W.0057.000000T0000Z-180724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Bernalillo-
912 PM MDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANDOVAL AND BERNALILLO
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3532 10640 3504 10647 3504 10675 3526 10676
3534 10659
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:58 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 23, 4:58 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 458 PM MDT Mon Jul 23 2018 .AVIATION... 00Z TAF CYCLE Upper high center over central NM at 23Z will drift to the west during the next 24 hrs. Sct to nmrs showers and tstms will continue to rotate around the high over NM through 24/06Z and possibly until 24/12Z, with the bulk of the showers and storms ending up over ne and east central NM, where the focus for the stronger storms with hail, gusty outflow winds to 45kt and heavy rainfall are expected. Expect brief mt obscurations due to MVFR/IFR cigs/vsbys in the stronger storms areawide. Local MVFR cigs possible along the east slopes of the Sangre de Cristo mts around 24/06Z-13Z. An east wind into KABQ is expected to redevelop with gusts to around 35kt, but timing/strength is a little uncertain due to exactly how convection continues to develop this evening. && .PREV DISCUSSION...237 PM MDT Mon Jul 23 2018... .SYNOPSIS... An active, unsettled weather pattern through at least next weekend. A strong back door cold front has delivered fresh, low level moisture to eastern and central NM. This will result in widespread showers and thunderstorms over much of the area, but especially from the central mountains east to the TX border. Severe weather is possible in the northeast today and Tuesday. Flash flooding will be a concern each day, especially on recent burn scars. && .DISCUSSION... Despite a large high pressure area centered over western NM showers and thunderstorms have erupted over the western and northern mountains this afternoon, thanks to a fresh supply of low level moisture in the wake of last nights back door cold front. The front made it to the Continental Divide this morning. Showers and storms will continue to develop over the west and central areas through this afternoon, spilling into the northeast and east central areas this evening. Flash flooding will be a concern, primarily over the northern mountains. Isolated severe weather will impact the northeast. Pretty much a carbon copy for tomorrow with scattered to numerous showers and thunderstorms in the afternoon into the night, favoring the northern mountains. Isolated severe weather is again possible in the northeast, while local flash flooding is possible, the biggest threat probably in the northern mountains again. Not much change for Wednesday with the best chances of showers and storms from the central mountains eastward. A back door cold front will renew the low level moisture Wednesday night into Thursday. Thursday will be very active, with Friday and the weekend backing off just a little. The threat for flash flooding will continue, actually becoming an even bigger concern from late week through the weekend, due to antecedent conditions potentially being much wetter. Isolated severe weather cannot be ruled out midweek through next weekend, but the bigger story will be the heavy rain. CHJ && .FIRE WEATHER... The back door cold front that raced through the state overnight has replenished low level moisture across the area. As a result, a better crop of showers and thunderstorms have developed across the northern and western mountains. Storms across the west will move slowly toward north, while storms across the north will move toward the east and southeast around 5 to 10 mph through the evening. Much of the thunderstorm activity through tonight will favor the northeast quarter of the state as storms roll off the northern mountains. Any storm will be capable of frequent lightning, small hail, strong outflow winds, heavy rain and flash flooding. Burn scars will be the most susceptible to flash flooding. Another strong gap wind is expected tonight across the Rio Grande Valley which will again push moisture westward. The upper level high that has been centered over NM will also shift westward. The combination of these will lead to another active day on Tuesday. This active shower and thunderstorm period will continue through the end of the week, and perhaps into next week thanks to several disturbances rounding the high and associated moist boundaries shifting into NM. Thus, look for temperatures to trend downward, closer to normal July values, while humidity values trend upward. Ventilation rates will generally be good to excellent, though pockets of poor ventilation are possible in areas of persistent convection. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ511>515-518-527>529. &&
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 16 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 334 AM MDT Mon Jul 23 2018 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 334 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today across the northern mountains through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected each afternoon into the weekend. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Local storm report, Jul 23, 5:50 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 WNW SPRINGER 36.38N 104.62W
07/23/2018 E60 MPH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800729
TRMSpecial weather statement, Jul 23, 7:00 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
700 PM MDT MON JUL 23 2018
NMZ528-529-240130-
Far Northeast Highlands-Northeast Highlands-
700 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 730 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Valmora, or 9 miles south of Wagon Mound, moving
southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Shoemaker.
This includes Interstate 25 between Mile Markers 372 and 384.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3582 10445 3564 10479 3587 10494 3589 10491
3589 10488 3591 10488 3598 10476
TIME...MOT...LOC 0100Z 311DEG 15KT 3587 10477Special weather statement, Jul 23, 7:35 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 735 PM MDT MON JUL 23 2018 NMZ518-521-522-240200- Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley- 735 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL... SOUTHWESTERN SANTA FE AND BERNALILLO COUNTIES UNTIL 800 PM MDT... At 734 PM MDT, Doppler radar was tracking a strong thunderstorm near Golden, or 18 miles east of Bernalillo, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Madrid, Cedar Grove and Golden. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3536 10636 3542 10616 3521 10601 3512 10632 TIME...MOT...LOC 0134Z 340DEG 9KT 3533 10624
Special weather statement, Jul 23, 7:41 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
741 PM MDT MON JUL 23 2018
NMZ529-240215-
Northeast Highlands-
741 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 815 PM MDT...
At 740 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Storrie Lake State Park, or 9 miles northeast of
Las Vegas, moving south at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Las Vegas, Storrie Lake State Park, Romeroville and Ojitos Frios.
This includes Interstate 25 between Mile Markers 339 and 362.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3577 10504 3575 10503 3576 10500 3547 10501
3552 10533 3558 10531 3559 10529 3561 10529
3561 10527 3564 10528 3573 10524 3573 10522
3575 10524 3578 10523 3579 10519
TIME...MOT...LOC 0140Z 009DEG 14KT 3571 10513Local storm report, Jul 23, 7:45 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST 6 NE LAS VEGAS 35.66N 105.14W
07/23/2018 M60 MPH SAN MIGUEL NM ASOS
KLVS ASOS.
&&
EVENT NUMBER ABQ201800731
99Special weather statement, Jul 23, 8:08 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 808 PM MDT MON JUL 23 2018 NMZ518-521-522-240245- Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley- 808 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE COUNTY UNTIL 845 PM MDT... At 807 PM MDT, Doppler radar was tracking a strong thunderstorm near Golden, or 21 miles north of Moriarty, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Madrid, Cedar Grove and Golden. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3526 10629 3541 10615 3532 10589 3507 10609 TIME...MOT...LOC 0207Z 303DEG 7KT 3530 10614
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:08 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 6:26 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 23, 6:36 PM MDT | Areal Flood Advisory | ABQ | McKinley | 114 min |
| Jul 23, 6:44 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 23, 6:54 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 23, 6:55 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 2 hr |
| Jul 23, 7:00 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 23, 7:03 PM MDT | Areal Flood Advisory | ABQ | Mora | 117 min |
| Jul 23, 7:10 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 2 hr |
| Jul 23, 7:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 2 hr |
| Jul 23, 7:31 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 119 min |
| Jul 23, 7:35 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Jul 23, 7:38 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 3 hr |
| Jul 23, 7:41 PM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| Jul 23, 7:51 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 114 min |
| Jul 23, 7:53 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 8:08 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Jul 23, 8:20 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 115 min |
| Jul 23, 8:49 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 116 min |
| Jul 23, 8:50 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 115 min |
| Jul 23, 8:52 PM MDT | Special Weather Statement | ABQ | San Miguel | 23 min |
| Jul 23, 9:13 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 2 hr |
| Jul 23, 9:15 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 23, 9:21 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 114 min |
| Jul 23, 9:49 PM MDT | Areal Flood Advisory | ABQ | Torrance | 116 min |
| Jul 23, 10:06 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 114 min |
| Jul 23, 10:21 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 3 hr |
| Jul 23, 10:42 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Jul 23, 10:53 PM MDT | Special Weather Statement | ABQ | Torrance | 52 min |
| Jul 23, 11:40 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 2 hr |
| Jul 24, 2:32 AM MDT | Flash Flood Watch | ABQ | 21 hr | |
| Jul 24, 1:30 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 24, 2:05 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jul 24, 2:26 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Jul 24, 2:37 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 3:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 24, 3:05 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| Jul 24, 3:14 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 24, 3:35 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jul 24, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 25 min |
| Jul 24, 3:54 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 4:52 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 38 min |
| Jul 24, 5:14 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 24, 5:30 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 5:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jul 24, 5:41 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 49 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.